Alert archive / California / Special Weather Statements in 2016

Special Weather Statement, NWS Eureka, CA

November 19, 2016

NWS Eureka, CA issued this special weather statement at Nov 19, 2016, 4:20 PM PST. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 19, 2016, 4:20 PM PST (00:20 UTC)
Expired
Nov 19, 2016, 4:45 PM PST
In force
25 min
Issued by
NWS Eureka, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 61 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 0.3 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2016-11-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2016-11-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1689 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

109 
WWUS86 KEKA 200020
SPSEKA

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EUREKA CA
420 PM PST SAT NOV 19 2016
 
CAZ104-106-109-110-200045-
NORTHWESTERN MENDOCINO INTERIOR CA-SOUTHWESTERN HUMBOLDT CA-
SOUTHERN HUMBOLDT INTERIOR CA-MENDOCINO COAST CA-
420 PM PST SAT NOV 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MENDOCINO AND SOUTH
CENTRAL HUMBOLDT COUNTIES UNTIL 445 PM PST...

AT 419 PM PST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WHITEHORN...OR NEAR RICHARDSON GROVE STATE PARK...MOVING NORTH AT 35
MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GARBERVILLE...RICHARDSON GROVE STATE PARK...WHITEHORN...RICHARDSON
GROVE...REDWAY...BRICELAND...PIERCY...MIRANDA AND BENBOW.

LAT...LON 3996 12381 3999 12396 4028 12392 4020 12368
TIME...MOT...LOC 0019Z 191DEG 32KT 4004 12387 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this special weather statement went out at Nov 19, 3:36 PM PST, 44 minutes earlier.

Area forecast discussion, Nov 19, 3:36 PM PST, 44 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
336 PM PST Sat Nov 19 2016

.SYNOPSIS...
Showers will continue to develop through Sunday evening, with
isolated thunderstorms also possible along the Redwood coast
tonight, and area-wide Sunday afternoon and evening. Small hail may
accompany the stronger showers or thunderstorms. Showers may persist
through late Monday morning, before a brief dry period of dry air
returns to the region for Monday evening through early Tuesday
morning. Another weather system will bring more widespread rainfall
for the remainder of next week, with snow levels decreasing once
again.

&&

.DISCUSSION...
As an upper trough crosses the region, mid-level lapse rates will
continue to gradually increase through Sunday evening. A few
thunderstorms have been developing over the last few hours, and this
should continue through sunset, or perhaps an hour or two after
that. with freezing levels currently running around 6700 feet, any
shower or thunderstorm of moderate intensity may produce small hail,
as was observed here at the office today around noon.

The better chance for any thunderstorm development will be Sunday
afternoon. During this time, the base of the trough will be
overhead. Diurnal heating (aided by any breaks in the cloud cover)
will be instrumental in increasing updraft potential. Should a
decent updraft get going, the colder air aloft will steepen the mid-
level lapse rates to the 7.5 to 8 deg. C/km range, with total totals
near 60 and lifted indices of -2 (possibly lower), and both SBCAPE
rising above 500 J/kg. For now and after coordinating with the
Medford Forecast Office, thunder mention was confined to locations
along and south of highway 36, where higher confidence in breaks in
the cloud cover reside. Depending on later model runs, this may need
to be expanded area-wide with the afternoon forecast package today.
As our weekend system departs the region, dry advection will
temporarily put the ki-bosh to any rainfall potential. This will be
short-lived though, as the mid afternoon Monday through early
(perhaps mid) morning Tuesday time frame looking to be when this
will occur.

Another strong storm system will start to impact our weather by late
Tuesday morning, as a cold front associated with another incoming
trough and area of low pressure takes aim on the state. Widespread
rainfall will once again develop along and behind this front. This
system is forecast to have much colder air aloft compared to this
weekend's system, with snow levels forecast to drop to near 4000
feet. In fact, a good majority of the models show these levels being
too high, and it's possible they may end up about a thousand feet
lower, which is what some of them indicate. However, given their
over-aggression with today's system and considering this is still
several days out, we didn't want to go that low just yet. Another
thing we'll be watching is, if the current parameters end up
verifying, thunderstorm potential will be higher than this weekend,
which could make things a little more interesting. /PD

&&

.AVIATION...
As forecast by the HRRR model, rains became more
widespread along the Redwood Coast earlier today. This rain shield
has spread farther inland since then, although scattered showers
continue to parallel the coast over KACV and just E of KCEC. Models
prog the overall break in the weather to continue over the next 3 to
6 hours with rains expanding again along the coast thereafter. Winds
along the coast will gradually lessen overnight, but gusts to at
least 20 knots remain possible thru much of the day Sunday. Isolated
thunderstorms remain possible offshore thru the night, and a few of
these make make landfall near the coastal TAF sites before
weakening. At KUKI, generally light, isolated to scattered showers
will continue. More widespread showers may return by morning. Winds
at KUKI will be generally light, although some gusts to 20 knots are
possible in heavier showers thru morning. /SEC/TA

&&

.MARINE...
Elevated winds and large steep seas will continue through
the evening as the storm system tracks to the east. Conditions will
start to improve on Sunday as high pressure builds in and weakens
the pressure gradient across the coastal waters. This will allow
winds to decrease substantially on Sunday and then remain light to
moderate through early next week. Additionally, the steep wind
driven waves will begin to settle. The large west swell that has
brought 16 to 18 ft seas to the region will gradually diminish over
the next several days. The lower marine conditions will be
shortlived as another large swell is forecast to bring large seas
for the second half of next week. Otherwise, small craft advisories
replaced gale warnings for the southern waters today. The gale
warning for the northern outer waters continues through 8Z while the
northern inner waters maintains a hazardous seas warning. Small
craft advisories continue for the southern outer waters as planned.
/KML/KAR

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...Hazardous Seas Warning until midnight PST tonight for PZZ450.

     Gale Warning until midnight PST tonight for PZZ470.

     Small Craft Advisory until 9 PM PST Sunday for PZZ455-475.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Nov 19, 3:22 PM PST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
322 PM PST SAT NOV 19 2016

CAZ101-103-104-202330-
COASTAL DEL NORTE-NORTHERN HUMBOLDT COAST-SOUTHWESTERN HUMBOLDT-
322 PM PST SAT NOV 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS MAY CONTINUE TO DEVELOP THROUGH THIS
EVENING. DANGEROUS CLOUD TO GROUND LIGHTNING AND SMALL HAIL WILL
BE THE MAIN STORM CONCERNS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A FEW THUNDERSTORMS MAY DEVELOP SUNDAY AFTERNOON AND EVENING. DANGEROUS
CLOUD TO GROUND LIGHTNING AND SMALL HAIL WILL BE THE MAIN STORM
CONCERNS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR
WEATHER.GOV/EUREKA.

CAZ102-105>113-202330-
DEL NORTE INTERIOR-NORTHERN HUMBOLDT INTERIOR-
SOUTHERN HUMBOLDT INTERIOR-NORTHERN TRINITY-SOUTHERN TRINITY-
MENDOCINO COAST-NORTHWESTERN MENDOCINO INTERIOR-
NORTHEASTERN MENDOCINO INTERIOR-SOUTHWESTERN MENDOCINO INTERIOR-
SOUTHEASTERN MENDOCINO INTERIOR-
322 PM PST SAT NOV 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A FEW THUNDERSTORMS MAY DEVELOP SUNDAY AFTERNOON AND EVENING. DANGEROUS
CLOUD TO GROUND LIGHTNING AND SMALL HAIL WILL BE THE MAIN STORM
CONCERNS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR
WEATHER.GOV/EUREKA.

In the hours before

Special weather statement, Nov 19, 12:45 PM PST, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EUREKA CA
1245 PM PST SAT NOV 19 2016

CAZ103-104-192130-
NORTHERN HUMBOLDT COAST CA-SOUTHWESTERN HUMBOLDT CA-
1245 PM PST SAT NOV 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HUMBOLDT COUNTY
UNTIL 130 PM PST...

AT 1245 PM PST...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 14 MILES WEST OF SCOTIA TO NEAR PETROLIA
TO 17 MILES WEST OF HONEYDEW. MOVEMENT WAS NORTH AT 30 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
PETROLIA...FERNDALE AND CAPETOWN.

LAT...LON 4049 12442 4074 12426 4057 12423 4028 12423
      4017 12432 4029 12441
TIME...MOT...LOC 2045Z 193DEG 25KT 4041 12436 4030 12435 4021 12444

KR/PD
Local storm report, Nov 19, 2:03 PM PST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
203 PM PST SAT NOV 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     NON-TSTM WND DMG W EUREKA                40.80N 124.17W
11/18/2016                   HUMBOLDT           CA   PUBLIC

            TREE DOWN ON CAR NEAR EUREKA INN. REPORTED BY PUBLIC VIA
            SOCIAL MEDIA.

1000 PM     NON-TSTM WND DMG 1 N EUREKA              40.81N 124.16W
11/18/2016                   HUMBOLDT           CA   NWS EMPLOYEE

            LARGE LIMB DOWN ON ROAD. 8 FOOT LENGTH AND 5 INCH
            DIAMETER. REPORTED BY NWS EMPLOYEE.

0900 AM     HEAVY RAIN       5 S WEAVERVILLE         40.65N 122.94W
11/19/2016  M1.30 INCH       TRINITY            CA   TRAINED SPOTTER

            STORM TOTAL RAINFALL. RAIN STOPPED PRIOR TO REPORT.

&&

CARROLL
Special weather statement, Nov 19, 3:55 PM PST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EUREKA CA
355 PM PST SAT NOV 19 2016

CAZ104-106-200015-
SOUTHWESTERN HUMBOLDT CA-SOUTHERN HUMBOLDT INTERIOR CA-
355 PM PST SAT NOV 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HUMBOLDT COUNTY
UNTIL 415 PM PST...

AT 355 PM PST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HONEYDEW...MOVING NORTH AT 30 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HONEYDEW AND BULL CREEK.

LAT...LON 4008 12408 4017 12423 4039 12416 4034 12392
TIME...MOT...LOC 2355Z 195DEG 27KT 4018 12412
Special weather statement, Nov 19, 4:20 PM PST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EUREKA CA
420 PM PST SAT NOV 19 2016

CAZ104-106-109-110-200045-
NORTHWESTERN MENDOCINO INTERIOR CA-SOUTHWESTERN HUMBOLDT CA-
SOUTHERN HUMBOLDT INTERIOR CA-MENDOCINO COAST CA-
420 PM PST SAT NOV 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MENDOCINO AND SOUTH
CENTRAL HUMBOLDT COUNTIES UNTIL 445 PM PST...

AT 419 PM PST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WHITEHORN...OR NEAR RICHARDSON GROVE STATE PARK...MOVING NORTH AT 35
MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GARBERVILLE...RICHARDSON GROVE STATE PARK...WHITEHORN...RICHARDSON
GROVE...REDWAY...BRICELAND...PIERCY...MIRANDA AND BENBOW.

LAT...LON 3996 12381 3999 12396 4028 12392 4020 12368
TIME...MOT...LOC 0019Z 191DEG 32KT 4004 12387

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 19, 4:10 PM PSTSevere Thunderstorm WarningEKAHumboldt14 min
Nov 19, 11:34 PM PSTSpecial Marine WarningEKA26 min

Nearby

Special Weather Statements in California, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.